Alert archive / North Carolina / Flash Flood Warnings in 2006
Flash Flood Warning 27, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 24, 2006, 11:56 PM EDT for Durham County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2006, 11:56 PM EDT (03:56 UTC)
- Expired
- Jun 25, 2006, 1:00 AM EDT
- In force
- 64 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Durham County, NC
The radar
The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 10:55 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 24, 10:55 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...PRELIMINARY. NATIONAL WEATHER SERVICE RALEIGH NC 1055 PM EDT SAT JUN 24 2006 .SHORT TERM /REST OF TONIGHT/... ...FLASH FLOOD WATCH WILL BE CANCELED FOR TONIGHT. FLASH FLOOD WATCH WILL NOW BE IN EFFECT FROM 10Z SUNDAY THROUGH 06Z MONDAY... DETAILS TO FOLLOW SHORTLY. THE NEW WATCH STATEMENT WILL BE ISSUED MOMENTARILY. UPDATE... SEA BREEZE/CONVERGENCE BOUNDARY HAD PROGRESSED WELL INLAND AND WAS LOCATED ALONG A NORTHWEST TO SOUTHWEST LINE FROM ROXBORO TO BURLINGTON TO ASHEBORO AT 1015 PM. SCATTERED... SLOW MOVING SHOWERS AND A FEW THUNDERSTORMS DEVELOPED ALONG THE BOUNDARY DURING THE EVENING AS IT MOVED ACROSS THE COASTAL PLAIN AND EASTERN PIEDMONT... AND THEY CONTINUE TO DEVELOP NOW WELL PAST SUNSET. EVEN WITH NOCTURNAL COOLING... THERE IS STILL MARGINAL INSTABILITY (CAPES ON THE ORDER OF 500 TO 1000 J/KG) IN THE TROPICAL... MOIST ADIABATIC ENVIRONMENT THAT CURRENTLY RESIDES ACROSS CENTRAL NORTH CAROLINA. THIS ACTIVITY WAS A BIT STRONGER NEAR THE VIRGINIA BORDER THIS EVENING... ON THE NORTHERN PERIPHERY OF THE MID LEVEL RIDGE THAT EXTENDED INTO THE CAROLINAS. THERE... SLIGHTLY COOLER MID LEVEL TEMPERATURES... -9 C AT KWAL... KLWX... AND KRNK (COMPARED TO -7 AT KGSO AND -6C AT KMHX) AIDED MORE ROBUST UPDRAFTS. THIS ACTIVITY WAS ALSO SUPPORTED BY THE RIGHT ENTRANCE REGION OF THE UPPER JET THAT EXTENDS FROM THE LOWER MISSISSIPPI VALLEY INTO NEW ENGLAND. LOW LEVEL FLOW HAS BEEN LARGELY DIFFLUENT ACROSS CENTRAL AND EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING... WHILE THE FLOW HAS BEEN CONFLUENT IN A WEAK SURFACE TROUGH ACROSS THE WESTERN PIEDMONT. THIS TREND IS EXPECTED TO CONTINUE FOR THE OVERNIGHT HOURS. THUS.. EXPECT BEST CHANCE OF SHOWERS AND THUNDERSTORMS ALONG AND NORTHWEST OF WHERE THE CURRENT SHOWERS AND STORMS EXIST. IN ADDITION... THE PRECIPITATION MAY BE ENHANCED AS DEEP SOUTHEASTERLY FLOW UPSLOPES THE INCREASINGLY HIGHER TERRAIN IN THE WESTERN PIEDMONT. THIS AREA WILL ALSO BE FAVORED FOR LOW STRATUS BETWEEN 9 AND 12Z. THUS... HAVE LOWERED POPS ACROSS THE SOUTH AND EAST... AND TWEAKED SKY COVER TO MATCH CURRENT TRENDS. EXPECT LOW CLOUDINESS BETWEEN 9 AND 12Z AREAWIDE... BUT ESPECIALLY IN THE WEST. ALSO TWEAKED OVERNIGHT LOWS UP A DEGREE IN SPOTS... AND ADJUSTED THE WINDS DOWN SLIGHTLY. SUNDAY COULD BE CONVECTIVELY ACTIVE... AS MID LEVEL DISTURBANCE CURRENTLY MOVING ACROSS ARKANSAS... AND NOT WELL HANDLED BY THE MODELS... IMPINGES UPON THE AREA. && .PREV DISCUSSION... (ISSUED 300 PM EDT SAT JUN 24 2006) SHORT TERM /TODAY THROUGH TUESDAY/...PLENTIFUL MOISTURE IN PLACE AND WITH A WANNA BE TROPICAL DISTURBANCE BENEATH UPPER LEVEL LOW IN THE BAHAMAS...WILL KEEP POPS IN FOR THE PERIOD. POTENTIAL FOR HEAVIEST RAIN APPEARS TO BE MONDAY NIGHT INTO TUESDAY AM WHEN THE UPPER LEVEL TROPICAL DISTURBANCE LOW IS CAPTURED BY UPPER TROUGH TO THE WEST. FORECAST DETAILS DIFFER BETWEEN GFS AND WRF WHILE NCEP REFERS TO WRF AS OUTLIER. SO WILL FOLLOW THE SLOWER AND WETTER GFS SOLUTION. DAYTIME HEATING WILL CREATE A DIURNAL TREND TO THE SHOWERS AND THUNDERSTORMS. FLOOD WATCH MAY BE NEEDED FOR MONDAY NIGHT IN FUTURE FORECAST PACKAGES. MEANWHILE WILL KEEP FLOOD WATCH FOR THIS EVENING FOR OUR 8 MOST WESTERN TIER COUNTIES. THE LOW FFG VALUES THERE AFTER LAST NIGHTS HEAVY RAIN IS PRINCIPAL REASON TO MAINTAIN WATCH. GIVEN LESS CAPE AND NOT AS UNSTABLE...DO NOT EXPECT REPEAT OF LAST NIGHTS PERSISTENT TORRENTIAL RAINFALL THIS EVENING. DUE TO TROPICAL CHARACTERISTICS OF AIRMASS...POTENTIAL FOR SEVERE IS RELATIVELY LOW WHILE LIGHTNING WILL BE FAR LESS THAN YESTERDAY IF AT ALL IN THE FAR EASTERN TIER. PRESENCE OF CLOUDS AND TROPICAL WILL KEEP DAYTIME HIGHS SEASONABLE AND NIGHT LOWS RATHER MUGGY. LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... DAMPENING OUT THE MEDIUM-RANGE MODEL DETAILS WHICH HAVE VARIED CONSIDERABLY FROM RUN TO RUN AND CANT BE RELIED UPON... THE OVERALL UNSETTLED PATTERN FROM MID TO LATE WEEK CONSISTS OF MEAN MISSISSIPPI VALLEY TROUGH AND A WEAK BUT IMPORTANT SURFACE FRONT ALONG OR JUST EAST OF THE MOUNTAINS. RAINFALL TUESDAY NIGHT AND WEDNESDAY COULD BE ENHANCED BY LARGE SCALE LIFT WITHIN THE RIGHT ENTRANCE REGION OF THE UPPER JET... AND WILL HAVE HIGH CHANCE POPS ACROSS THE PIEDMONT. THE GFS KEEPS A LOW LEVEL CONVERGENCE ZONE OVER THE FOOTHILLS INTO THURSDAY BUT ITS 850 MB FLOW GOES LIGHT WESTERLY... PRODUCING SOME DRYING AND MID LEVEL STABILIZATION ESPECIALLY OVER THE WESTERN CWA... A SOLUTION ROUGHLY SHARED BY THE ECMWF. HAVE LOWERED POPS TO A SILENT SLIGHT CHANCE BY THURSDAY AND THURSDAY NIGHT AS THE UPPER JET CORE TO THE NORTH KICKS SLIGHTLY EASTWARD... TAKING THE BETTER LIFT OFFSHORE. WILL HAVE CHANCE POPS FRIDAY AND SATURDAY WITH THE GFS KEEPING THE MEAN TROUGH FARTHER WEST THAN THE ECMWF... HOWEVER LATER SHIFTS CAN REMOVE THIS IF THE TROUGH AXIS LOOKS TO BE FARTHER EAST. TEMPERATURES WILL RUN WITHIN A FEW DEGREES OF NORMAL... WITH THE WARM BOUNDARY LAYER TEMPERED BY GOOD CLOUD COVER. -GIH AVIATION... WITH THE COMBINATION OF TROPICAL SHOWERS PUSHING INLAND FROM THE COAST AND SCATTERED CONVECTION DEVELOPING FARTHER WEST... HAVE BROUGHT IN VCSH FOLLOWED BY A BRIEF PERIOD OF PREVAILING MVFR VISIBILITIES AND SHOWERS LATER THIS AFTERNOON INTO EARLY EVENING. EXPECT RAIN COVERAGE TO WANE BY MIDNIGHT... AND WHILE SOME TAF SITES COULD SEE PREVAILING RAIN LASTING LONGER... LOW CONFIDENCE IN THE DETAILS OF WHEN AND WHERE PROHIBITS INCLUDING THIS MENTION LATER TONIGHT. HAVE GONE WITH VFR VISIBILITIES MID EVENING TRENDING QUICKLY DOWN TO MVFR AFTER MIDNIGHT. CEILINGS SHOULD BE AT LEAST MVFR LATER TONIGHT... ALTHOUGH THESE WILL LIKELY VARY BETWEEN SCATTERED AND BROKEN WITH HIGHER STRATOCUMULUS ABOVE... AND THEY MAY DROP DOWN TO IFR LEVELS. SLOW RISE IN CEILINGS TO HIGH MVFR SUNDAY MORNING. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR NCZ021-022-038-039-073-074-083-084 FROM 6 AM SUNDAY TO 2 AM MONDAY. && SHORT TERM...BADGETT/MWS
Hazardous weather outlook, Jun 24, 5:58 AM EDT, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 558 AM EDT SAT JUN 24 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-251000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 558 AM EDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS THE POTENTIAL FOR LOCALIZED FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE WESTERN PIEDMONT AS STORMS FORM IN A MOISTURE RICH AIRMASS ALONG AND EAST OF A STALLED FRONTAL BOUNDARY OVER THE NC MOUNTAINS. RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH LOCALIZED HIGHER AMOUNTS ARE POSSIBLE AS STORMS MOVE REPEATEDLY OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF LOCALIZED HEAVY RAIN AND FLOODING CONTINUES THROUGH EARLY NEXT WEEK AS THE TROPICAL FEED OF MOISTURE CONTINUES TO STREAM INTO NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 12:15 AM EDT | Flash Flood Warning | RAH | Orange | 60 min |
Nearby
Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.